Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 6, NWS Indianapolis, IN

April 6, 2001Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 6, 2001, 4:17 PM EST for Putnam County, Indiana. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 6, 2001, 4:17 PM EST (21:17 UTC)
Expired
Apr 6, 2001, 4:30 PM EST
In force
13 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Putnam County, IN

The radar

The Indianapolis radar (KIND), 43 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 12:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 062118
SVRIND
INC133-062130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
417 PM EST FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN WEST CENTRAL INDIANA

* UNTIL 430 PM EST

* AT 413 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FILLMORE...OR ABOUT 24 MILES SOUTH OF
  CRAWFORDSVILLE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN PUTNAM COUNTY AT 430 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3980 8680 3966 8694 3946 8669 3963 8668
TUCEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:10 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 6, 2:10 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EST FRI APR 6 2001

RADAR CONTS TO SHOW TSRA MOVG ACRS NW AND WCNTRL INDIANA MAINTAINING
STRENGTH INTO MOST UNSTABLE AIR. SFC ANALYSIS HAS WRM FNT N OF FCST
AREA ACRS NRN INDIANA. PRIMARY FCST IS IMMEDIATE SVR WX THREAT AND
RAIN CHCS THRU FCST PERIOD.

SVR WX HAS PRECLUDED DETAILED MODEL ANALYSIS BUT QUICK LOOKS HAVE
SHOWN 12Z ETA/NGM/AVN MODELS QUITE ALIKE IN MOST FCST PARAMETERS. WL
USE A BLEND OF THE 3 MDLS...WITH SLGT PREFERENCE GIVEN TO THE ETA AS
NOTED IN NCEP DISCUSSION.

WL END PCPN THIS EVENING OVR FCST AREA WITH ANOTHER POSSIBLE SHOT
SAT MORN BEFORE DRIER AIR WRAPS IN. UPR FEATURE MAY BRING PCPN TO
FAR SRN AREAS AGAIN LATE SAT NGT AND SUN. THEN AS FRONT WAVERS BACK
AND FORTH ACROSS STATE MOST OF WEEK...DAILY CHCS FOR RAIN WHICH ARE
HARD TO REFINE AT THIS TIME. GIVEN THIS SCENARIO...EXPECT DAILY
TEMPS TO BE SLGTLY MILDER THAN CURRENT FCST.

WL ALSO GO WITH A BLEND OF MODEL TEMP AND POPS FCST THRU ALL
PERIODS.

.IND...NONE.
TUCEK

In the hours before

Special weather statement, Apr 6, 3:34 PM EST, 43 minutes before
INZ021-028>031-035>049-054>057-062115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
334 PM EST FRI APR 6 2001

...SEVERE THUNDERSTORM WATCH CONTINUES FOR CENTRAL AND NORTHCENTRAL
INDIANA UNTIL 600 PM EST...

AT 330 PM EST...SEVERE THUNDERSTORMS WERE ABOUT 10 MILES
SOUTHWEST OF CRAWFORDSVILLE NEAR TURKEY RUN AND SHADES STATE
PARKS. THESE STORMS HAVE BEEN PRODUCING HAIL TO PENNY SIZE AS THEY
MOVED SOUTHEAST AT 40 MPH. TOWNS IN THE PATH OF THIS STORM INCLUDE
WAVELAND AND BAINBRIDGE.

OTHER SHOWERS AND THUNDERSTORMS WERE FROM KOKOMO TO MUNCIE TO
RUSHVILLE AND MOVING EAST. HEAVY RAIN...GUSTY WINDS AND SMALL HAIL
ARE POSSIBLE WITH THESE STORMS.

TUCEK
Local storm report, Apr 6, 3:48 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
348 PM EST FRI APR 06 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    WAVELAND                  IN   1.75 INCH HAIL
04/06/01   MONTGOMERY                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 3:55 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EST FRI APR 06 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....y

0315 PM    RILEYSBURG                IN   1 INCH HAIL
04/06/01   VERMILLION                     REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 6, 3:58 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
358 PM EST FRI APR 06 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....?

0355 PM    RUSSELLVILLE              IN   .88 INCH HAIL
04/06/01   PUTNAM                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 6, 4:12 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
412 PM EST FRI APR 06 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    9 N GREENCASTLE           IN   1 INCH HAIL
04/06/01   PUTNAM                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 4:15 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
415 PM EST FRI APR 06 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    9 N GREENCASTLE           IN   1 INCH HAIL
04/06/01   PUTNAM                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:34 PM ESTSevere Thunderstorm WarningINDFountain, Warren41 min
Apr 6, 3:10 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke50 min
Apr 6, 3:22 PM ESTSevere Thunderstorm WarningINDFountain23 min
Apr 6, 3:43 PM ESTSevere Thunderstorm WarningINDPutnam32 min
Apr 6, 4:21 PM ESTSevere Thunderstorm WarningINDHendricks, Morgan24 min
Apr 6, 4:31 PM ESTSevere Thunderstorm WarningINDPutnam29 min
Apr 6, 4:43 PM ESTSevere Thunderstorm WarningINDMorgan47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.